Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 4, NWS Blacksburg, VA

May 11, 1995Rowan County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 11, 1995, 5:05 PM EDT for Rowan County, North Carolina. It was in force for 10 min.

The area

The counties it named.

The facts

Issued
May 11, 1995, 5:05 PM EDT (21:05 UTC)
Expired
May 11, 1995, 5:15 PM EDT
In force
10 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rowan County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 112105
TORGSO
NCC159-112115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED/EBS ACTIVATION REQUESTED 
TORNADO WARNING 
NATIONAL WEATHER SERVICE GREENSBORO NC
505 PM EDT THU MAY 11 1995

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING 
EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY

   IN THE STATE OF NORTH CAROLINA
      EASTERN ROWAN

AT 505 PM THE ROWAN COUNTY SHERIFF REPORTED TWO FUNNEL CLOUDS
NEAR THE TOWN OF SPENCER...JUST NORTH OF SALISBURY. THE
THUNDERSTORM PRODUCING THESE FUNNEL CLOUDS WAS MOVING TOWARD
THE EAST AT 25 TO 30 MPH AND WILL MOVE OVER HIGH ROCK LAKE BY
515 PM.

IF YOU ARE CAUGHT OUTSIDE..FIND SHELTER IN A NEARBY REINFORCED
BUILDING.  DO NOT TRY TO USE YOUR CAR TO OUTRUN THE TORNADO.
CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS.  AS A LAST RESORT
TAKE SHELTER IN A CULVERT..DITCH OR LOW SPOT AND COVER YOUR HEAD
WITH YOUR HANDS.

IF YOU LIVE IN A HOME OR APARTMENT..FIND SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR.  GET TO A BASEMENT IF
ONE IS AVAILABLE.  AVOID WINDOWS.  PROTECT YOURSELF FROM FLYING
DEBRIS WITH CUSHIONS..BLANKETS..OR PILLOWS.

 IF THREATENING WEATHER APPROACHES..YOU SHOULD GO TO A SAFE PLACE
 IMMEDIATELY.  WHEN IT IS SAFE..ASK YOUR NEAREST LAW ENFOREMENT
 AGENCY TO RELAY YOUR SEVERE WEATHER REPORT TO THE LOCAL NATIONAL
 WEATHER SERVICE OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 2:21 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:21 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 11 1995

RECOMMENDATIONS...

CRW...VC/MC FOR SE WV THRU FRI AM...THEN PS FOR FRI PM.  MOS TEMPS
LUK GUD...BUT MAY BE A BIT COOL WITH INCRSNG SUN FRI PM.

WBC/RDU...CLR NIGHTS AND SUNNY DAYS THROUGH SAT.  TEMPS NEAR MOS...
EXCPT A CATEG BLO FOR ALL NON URBAN AREAS FOR NIGHTTIME LOWS.

DISCUSSION...
LO LVL RH WILL CONT TO STACK UP AGAINST MTNS OF SE WV FOR THE NEXT
24 HRS OR SO.  CLDS HERE WILL BE AIDED BY ORAGRAPHY AND CHANNELED
VORT TAIL SWINGING THRU. AS RH LESSENS THERE SHUD BE SOME IMPRVMNT
DURING FRI PM.  E OF MTNS CONVCTVE CLDS OF THIS PM SHUD DSPT SHRTLY
AFT SUNSET TO ALLOW FOR A CLR/PC NIGHT.  NW FLpO SHUD ALSO TEND TO
MINIMIZE CLDS ON FRI...BUT EVEN IN PIEDMONT SOME PM CU LIKELY TO
DEVELOP.

SPN

In the hours before

Special weather statement, May 11, 12:00 PM EDT, 5 hours 5 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-121200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT THU MAY 11 1995

...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE NORTHWEST
   PIEDMONT OF NORTH CAROLINA...

A WEAK AND SLOW MOVING COLD FRONT EXTENDS ACROSS CENTRAL VIRGINIA
AND INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA. THIS FRONT ISN/T
EXPECTED TO CLEAR THE NORTHWEST PIEDMONT OF NORTH CAROLINA UNTIL
LATE THIS AFTERNOON. THERE IS A CHANCE THAT ISOLATED THUNDERSTORMS
WILL DEVELOP THERE BEFORE DRIER AND MORE STABLE AIR FILTERS IN. ANY
THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LEVELS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

NOGUEIRA
Special weather statement, May 11, 2:13 PM EDT, 2 hours 52 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-121200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU MAY 11 1995

THUNDERSTORMS ARE NOT EXPECDTED THROUGH TONIGHT.

DRIER AND MORE STABLE AIR HAS MOVED INTO THE REGION REPLACING THE
UNSTABLE AIR THAT WAS STILL OVER PARTS OF THE WESTERN PIEDMONT THIS
MORNING.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:15 PM EDTTornado WarningRNKIredell15 min
May 10, 8:26 PM EDTTornado WarningRNKRowan19 min
May 10, 8:47 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham43 min
May 10, 8:57 PM EDTSevere Thunderstorm WarningRNKCaswell48 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.